Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

May 25, 2000Arapahoe County, Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2000, 1:14 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 2000, 1:14 PM MDT (19:14 UTC)
Expired
May 25, 2000, 1:45 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Arapahoe County, CO, Douglas County, CO

The radar

The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 12:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS55 KBOU 251914
SVRDEN
COC005-035-251945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
114 PM MDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 145 PM MDT

* AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER HIGHLANDS RANCH...OR ABOUT 14 MILES
  SOUTH OF DENVER...MOVING EAST AT 15 MPH.  ANOTHER THUNDERSTORM 
  WAS DEVELOPING OVER AURORA...ALSO MOVING EAST AT 15 MPH. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
LITTLETON...SOUTHEASTERN AURORA...HIGHLANDS RANCH...GREENWOOD VILLAGE
AND ARAPAHOE PARK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3958 10510 3946 10505 3957 10468 3971 10472
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:25 AM MDT, 9 hours 49 minutes earlier.

Area forecast discussion, May 25, 3:25 AM MDT, 9 hours 49 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 AM MDT THU MAY 25 2000

MDLS CONSISTENT IN KEEPING TROFINESS ALF OVR CNTRL RCKYS THRU
PRD.  MDLS DIFFER ONLY IN THE STRENGTH OF THE UPR TROF ON FRI
WITH ETA/MESOETA BEING THE DEEPEST.  HWVR GREATEST INSTABILITY
FM FCST UPR AIR SOUNDINGS OCCUR DURING LATE THIS AFTN AND ERLY
THIS EVE.  CAPES ACRS THE FCST AREA ARE WELL ABV 1200J/KG.  I
ALSO AGREE WITH SPC ON THRT OF SVR TSTMS SO WILL LEAVE MENTION
OF SVR IN FCST THIS AFTN/EVE.  FCST UPR AIR SOUNDINGS SHW LESS
CAPE ON FRI IN SPITE OF BETTER DYNAMICS BUT FOCUS OF BEST STRM
DVLPMNT MAY HAVE MOVED CLOSR TO ERN BRDR.  WITH LEE TROFG DVLPG
TDA WILL EXPECT TEMPS TO BE LTL WRMR THAN YSTRDY.  WITH APPRCH
OF UPR TROF AND SUM COOLING ALF ON FRI WILL MAKE TEMPS A LTL
COOLER.  GENLY FVRD NGM MOS TEMP GDNC OVR AVIATION FOR ABOVE
REASONS.

IN XTNDD PRD...WILL MAKE NO CHNGS TO FCST ATTM.

DATA INGEST PROBS LAST EVE RESULTED IN LOSS OF SUM MDL DATA IN
AWIPS.  DATA STORAGE PROBS ERLY THIS MRNG SEEM TO HAVE BEEN
RECTIFIED BY NCF ATTM.

GARD...WFO BOULDER

.CO...NONE

In the hours before

Special weather statement, May 25, 10:10 AM MDT, 3 hours 4 minutes before
COZ030-032>050-252000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1010 AM MDT THU MAY 25 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SUNSHINE THIS MORNING WILL COMBINE WITH PLENTIFUL
MOISTURE IN THE ATMOSPHERE TO CREATE ANOTHER ROUND OF THUNDERSTORMS
ACROSS NORTHEAST AND NORTH CENTRAL COLORADO TODAY.  MODERATE WIND
SHEAR EXISTS IN THE ATMOSPHERE...SO SOME OF THE STORMS ARE EXPECTED
TO BECOME SEVERE.

THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS BY THE NOON
HOUR...AND THEN SPREAD EASTWARD ACROSS THE PLAINS DURING THE
AFTERNOON.  A LOW LEVEL CONVERGENCE LINE WILL LIKELY SET UP FROM THE
SOUTHERN SUBURBS OF DENVER EAST/NORTHEASTWARD TOWARD THE FORT MORGAN
AREA.  THIS WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.

THE MAIN THREAT FROM THE STORMS TODAY WILL BE LARGE HAIL AND
DAMAGING WINDS OVER THE PLAINS...INCLUDING THE FRONT RANGE METRO
AREAS.  WEAK AND SHORT-LIVED TORNADOES CAN ALSO BE ANTICIPATED ALONG
THE CONVERGENCE LINE AFTER 2 PM.  THERE IS A SLIGHT RISK OF A LARGER
TORNADO IN AREAS ALONG AND EAST OF A STERLING TO LIMON LINE WHERE
THE BEST WIND SHEAR PROFILE EXISTS.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 1 PM.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:45 PM MDTSevere Thunderstorm WarningBOUArapahoe30 min
May 25, 3:27 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld33 min
May 25, 3:34 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
May 25, 3:42 PM MDTSevere Thunderstorm WarningBOUWeld48 min
May 25, 4:07 PM MDTSevere Thunderstorm WarningBOUBoulder23 min
May 25, 4:53 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln52 min
May 25, 5:26 PM MDTSevere Thunderstorm WarningBOULincoln34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.